Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 96, NWS Lincoln, IL

April 30, 2025Clark County, Crawford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 30, 2025, 9:38 PM CDT for Clark County, Crawford County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2025, 9:38 PM CDT (02:38 UTC)
Expired
Apr 30, 2025, 10:26 PM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clark County, IL, Crawford County, IL

The radar

The Evansville,IN radar (KVWX), 120 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 4:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WUUS53 KILX 010238
SVRILX
ILC023-033-010345-
/O.NEW.KILX.SV.W.0096.250501T0238Z-250501T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
938 PM CDT Wed Apr 30 2025

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Crawford County in east central Illinois...
  Central Clark County in east central Illinois...

* Until 1045 PM CDT.

* At 938 PM CDT, a severe thunderstorm was located 10 miles north of
  Oblong, or 11 miles northwest of Robinson, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Marshall.

This includes Interstate 70 between mile markers 140 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

A Tornado Watch remains in effect until 1000 PM CDT for east central
Illinois.

&&

LAT...LON 3936 8753 3934 8756 3934 8757 3933 8759
      3931 8760 3931 8762 3930 8760 3907 8786
      3913 8794 3949 8774 3949 8769 3948 8769
      3948 8754
TIME...MOT...LOC 0238Z 215DEG 29KT 3914 8786 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
2 follow-up statements
678 
WWUS53 KILX 010252
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
952 PM CDT Wed Apr 30 2025

ILC033-010302-
/O.CAN.KILX.SV.W.0096.000000T0000Z-250501T0345Z/
Crawford-
952 PM CDT Wed Apr 30 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CRAWFORD COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for east central
Illinois.

&&

LAT...LON 3936 8753 3934 8756 3934 8758 3931 8760
      3931 8762 3930 8761 3930 8760 3917 8781
      3918 8790 3949 8774 3949 8769 3948 8769
      3948 8754
TIME...MOT...LOC 0252Z 213DEG 28KT 3922 8781 

$$

ILC023-010345-
/O.CON.KILX.SV.W.0096.000000T0000Z-250501T0345Z/
Clark-
952 PM CDT Wed Apr 30 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR CENTRAL CLARK COUNTY...

At 952 PM CDT, a severe thunderstorm was located 9 miles southeast of
Martinsville, or 11 miles southeast of Casey, moving northeast at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marshall, Lincoln Trail State Park, Dennison, and Oliver.

This includes Interstate 70 between mile markers 141 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for east central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3936 8753 3934 8756 3934 8758 3931 8760
      3931 8762 3930 8761 3930 8760 3917 8781
      3918 8790 3949 8774 3949 8769 3948 8769
      3948 8754
TIME...MOT...LOC 0252Z 213DEG 28KT 3922 8781 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
763 
WWUS53 KILX 010326
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1026 PM CDT Wed Apr 30 2025

ILC023-010336-
/O.CAN.KILX.SV.W.0096.000000T0000Z-250501T0345Z/
Clark-
1026 PM CDT Wed Apr 30 2025

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

&&

LAT...LON 3936 8753 3934 8756 3934 8758 3931 8760
      3931 8762 3930 8761 3930 8760 3917 8781
      3918 8790 3949 8774 3949 8769 3948 8769
      3948 8754
TIME...MOT...LOC 0324Z 215DEG 29KT 3945 8761 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:20 PM CDT, 2 hours 18 minutes earlier. Its key messages:

  • There is a level 2 of 5 (slight risk) late this afternoon and this evening covering mainly southeast Illinois. Large hail, damaging winds, and a tornado or two are possible.
  • Showers and storms through tonight may generate heavy rain, leading to localized ponding of water in typical flood prone areas. There is a level 1 of 4 (marginal) risk for excessive rainfall.
  • Tomorrow, there is a level 1 of 5 (marginal) risk for severe weather southeast of a Springfield to Bloomington line. Wind and hail are the main risks.
Area forecast discussion, Apr 30, 7:20 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
720 PM CDT Wed Apr 30 2025

.KEY MESSAGES...

- There is a level 2 of 5 (slight risk) late this afternoon and
  this evening covering mainly southeast Illinois. Large hail,
  damaging winds, and a tornado or two are possible.

- Showers and storms through tonight may generate heavy rain,
  leading to localized ponding of water in typical flood prone
  areas. There is a level 1 of 4 (marginal) risk for excessive
  rainfall.

- Tomorrow, there is a level 1 of 5 (marginal) risk for severe
  weather southeast of a Springfield to Bloomington line. Wind
  and hail are the main risks.

&&

.UPDATE...
Issued at 720 PM CDT Wed Apr 30 2025

Forecast concern over the next couple hours is isolated supercells
near the I-70 corridor, where a Tornado Watch is in effect until
10 PM. Forcing is on the weak side, resulting in sparse coverage,
however the thermodynamic environment shows around 50 kt
effective deep layer shear on the northern edge of a 1000 J/kg
MLCAPE gradient. The storms we are watching are north of the warm
front, which was analyzed near I-64, and with favorably backed
winds, simulated hodographs over SE IL show good curvature in the
low levels. Thus tornadoes and hail will be a concern with the
strongest cells until instability diminishes later this evening.
Aside from the severe risk, a general uptick in coverage of
showers/storms is expected this evening and overnight over much of
the CWA ahead of a weak wave of low pressure. Locally heavy rain
will be the main feature of these storms, with latest CAMs showing
pockets of 1-2"+ rainfall overnight.

25

&&

.DISCUSSION...

Main concern in the near term will be the potential for a few
severe thunderstorms with the main concern southeast of a
Taylorville to Paris line tonight. Latest satellite imagery is
showing significant clearing in the wake of this morning's MCS
with stable wave clouds along the warm front and cloud streets
to the south. The RAP is showing this warm front moving north
into the southeast Illinois counties with MLCAPES increasing
into the 1000-2000 J/kg range with deep layer shear of 40-50
knots supporting a few organized multicells and supercells late
this afternoon into this evening. Large hail, damaging winds,
and a tornado or two will be possible with the strongest storms,
particularly along the warm front where there will be the best
low level curvature. Locally heavy rainfall is also possible
given PWATS near 1.75" and the potential for training.

The showers and thunderstorms will then lift north overnight
with the warm front before a upper trough will move across the
area along with an attendant cold on Friday. Have gone with
likely/ categorical PoPs along the front. There remains some
potential for a few severe thunderstorms over the eastern half
of the CWA on Thursday afternoon into early evening, with large
hail and damaging winds being the main threat. The chance for
showers and thunderstorms will diminish overnight on Thursday
night as this first trough moves off to the east.

There will be additional chances for showers Friday through
Sunday as the LREF is showing a trough moving across the area
into Sunday with 20 to 40% of the ensemble members producing
rain during this period. After a brief cool down over the
weekend, the NBM is showing temperatures warming back up
next week.

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 602 PM CDT Wed Apr 30 2025

MVFR ceilings, with patches of VFR were common across central IL
early this evening. This will continue for the next several hours,
while scattered showers and a few storms increase from the south,
associated with an approaching warm front. IFR ceilings are
forecast to slowly spread west to east across central IL
overnight, persisting into late morning then lifting and
scattering out during the afternoon. Scattered showers and a few
storms are possible on Thursday but expected coverage is too low
to include at this range. East winds tonight will veer south with
the warm frontal passage late, then continue to veer west by Thu
afternoon. 20-25 kt gusts will be common for much of the daylight
hours, particularly near/east of I-55.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 30, 3:19 PM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
319 PM CDT Wed Apr 30 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-012030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
319 PM CDT Wed Apr 30 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will develop this afternoon near and south of
Interstate 70 with the threat diminishing before 9pm. The main
concerns with these storms include large hail to the size of ping
pong balls, thunderstorm wind gusts exceeding 60 mph, and a tornado.

Otherwise, a corridor of heavy rainfall will develop in the vicinity
of the Illinois River Valley late this evening with some localized
amounts up to 3 inches possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few stronger storms may develop Friday afternoon through early
Friday evening in areas east of Interstate 55. The main concerns will
be large hail up to 1 inch, and damaging thunderstorm wind gusts up
to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MJA

In the hours before

Local storm report, Apr 30, 8:23 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
823 PM CDT Wed Apr 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Funnel Cloud     3 SSW Sigel             39.18N 88.52W
04/30/2025                   Effingham          IL   Broadcast Media

            A funnel cloud was reported by broadcast
            media north of Effingham along highway 45.

&&

RAC
Local storm report, Apr 30, 8:35 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
835 PM CDT Wed Apr 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     Hail             1 NE Rosamond           39.39N 89.15W
04/30/2025  M1.00 Inch       Christian          IL   Trained Spotter

&&

RAC
Special weather statement, Apr 30, 9:26 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Lincoln IL
926 PM CDT Wed Apr 30 2025

ILZ051-010245-
Sangamon-
926 PM CDT Wed Apr 30 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SANGAMON COUNTY
THROUGH 945 PM CDT...

At 926 PM CDT, Doppler radar was tracking a strong thunderstorm near
Auburn, or 8 miles north of Virden, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springfield, Chatham, Auburn, Rochester, Divernon, Jerome, Southern
View, Leland Grove, Thayer, Glenarm, and Lowder.

This includes the following highways...
 Interstate 55 between mile markers 78 and 97.
 Interstate 72 between mile markers 93 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3984 8971 3976 8948 3952 8966 3952 8986
      3953 8986
TIME...MOT...LOC 0226Z 209DEG 29KT 3962 8972

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

25
Local storm report, Apr 30, 9:35 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
935 PM CDT Wed Apr 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     Tornado          3 NNE Effingham         39.16N 88.52W
04/30/2025                   Effingham          IL   Public

            A brief touchdown of a tornado north of
            Effingham. Relayed via social media.

&&

RAC

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:14 PM CDTTornado WarningILXEffingham31 min
Apr 30, 7:42 PM CDTTornado WarningILXEffingham, Shelby33 min
Apr 30, 7:57 PM CDTSevere Thunderstorm WarningILXChristian33 min
Apr 30, 8:13 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham, Shelby47 min
Apr 30, 8:27 PM CDTSevere Thunderstorm WarningILXChristian, Shelby35 min
Apr 30, 8:35 PM CDTSevere Thunderstorm WarningILXCrawford14 min
Apr 30, 8:38 PM CDTTornado Warning Tornado observedILXColes, Cumberland37 min
Apr 30, 9:26 PM CDTSpecial Weather StatementILXSangamon19 min
Apr 30, 9:46 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar27 min
Apr 30, 10:45 PM CDTSpecial Weather StatementILXPiatt30 min
Apr 30, 10:59 PM CDTSevere Thunderstorm WarningILXChampaign, McLean, Piatt31 min
May 1, 5:12 PM CDTSpecial Weather StatementILXCumberland18 min
May 1, 5:22 PM CDTSpecial Weather StatementILXEffingham23 min
May 1, 5:41 PM CDTSpecial Weather StatementILXClay19 min
May 1, 6:04 PM CDTSpecial Weather StatementILXRichland26 min
May 1, 6:32 PM CDTSpecial Weather StatementILXRichland13 min
May 1, 6:45 PM CDTSpecial Weather StatementILXLawrence, Richland30 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.